Skip to content
My WebMD Sign In, Sign Up
Abilify
avatar
Runnergirl6 posted:
I have a 7 yr old who started Abilify (2mg) 5 months ago. Prior to the abilify he had intense rage when he became frustrated, some depression, hyperactivity, trouble sleeping...before trying abilify we had tried many options- diet, amino acid/nutritional therapy, allergy treatment, counseling - none worked and some made his symtoms worse. We did try methyliln (5 mg) for 3 weeks which enraged his behaviors even more.
I was hesitant to try the abilify as I know it's a strong med but I am glad I did. Within 2 days he was a different child. The anger and rage diminished greatly, depression symptoms disappeared, he is sleeping better and can handle frustration much better. In addition to the abilify he is taking a blend of calming aminos (from Neuroscience - under guidance of our compounding pharm.) which has helped also. The result from the abilify has been wonderful. He has stayed on the 2 mg dose for 5 months now.
The only symptom that has remained and actually has gotten worse is anxiety - he worries about everything! We are trying therapy for this as well as calming aminos (L-taurine) also magnesium. The doctor has mentioned a low dose of an SSRI but I am trying to hold off using alternatives. His anxiety does interfere with daily life - he has always had anxiety (separation anxiety when he was younger). At first i thought it may be a side effect of the abilify- the dr doesn't think so - the fact that he has had it before makes us think that it's not from the abilify.
I have an older son (age 14) who as a younger child suffered with similar issues; we took him to the Pfeiffer Treatment Center (hhript.org) with fabulous results! Pfeiffer treats chemical imbalances with nutritional therapy - they have MD's and they have the most success with children. We took our 7 yr old there but he did not respond like our older son.
I encourage everyone who has a child with mood issues to look at Pfeiffer but if the response is not positive than consider other treatments.
My 7 yr old also has allergies but responds poorly to treatment - I intend to take him to LaCross Allergy Associates in LaCross , WI (recommended by Pfeiffer - kids who do not respond to Pfeiffer usually respond at LaCross due to other issues that may be interfering). I know that when allergies hit my 7 yr old - look OUT!! His anger, depression, all symptoms are huge!!
So consider meds if you have to - but keep in mind other alternatives out there that help you find the root cause to the issues - and never give up!!!
Reply
 
avatar
Crecory responded:
My son's pdoc recommended Abilfy and Lamictal for symptoms similiar to your son's. We are starting with the Lamictal and will add the Abilfy if needed. My understanding is one of the side effects of Abilfy is weight gain. Has your son experienced any weight gain since he started taking the Abilfy?
 
avatar
momuv4girls replied to Crecory's response:
Hi,

My dd is on Lamictal, and it has been a great med for her, and it is weight neutral.

She did a stint on Abilify, and it just wasn't the med. for her.
She didn't have the weight gain side-effect, but she did have internal restlessness that activated her terribly.

That is the tricky part about med trials........what works well for one child, can be a disaster for the next, but it is good to know potential side-effects and info, so you can be watchful and informed.

Hope this helps!!
((Hugs))
-Kathleen
 
avatar
Runnergirl6 replied to Crecory's response:
I have not noticed any considerable weight gain since starting abilify - he is very slender; maybe has gained 3 or 4 pounds but could also just be growth. My husband briefly took abilify and said he felt like it increased his appetite slightly. From what I understand, abilify is not one of the "weight gain" drugs so I wouldn't worry about this side effect as much.
With that said; offer healthy snacks/meals as much as possible, push water instead of high calorie drinks and try to get him to be as active as possible- all of which helps with these kid's issues anyway.
I have to say his positive response to the abilify was pretty immediate - within a day or two which was amazing to us! So I would think you may see a response, either positive or negative pretty quickly.
Hope that helps! Good luck to you and your son!
 
avatar
Runnergirl6 replied to momuv4girls's response:
I totally agree - every med is different as is the response to it, esp in kids! My older son tried many different ones and honestly we never found one that helped. He reacted poorly to many; I kept a journal of his responses to keep track. I feel fortunate that with my 7 yr old we "hit it" with the abilify but I know in many cases this does not happen.
I would make sure that with all meds, make sure the doctor is starting your child on a very low dose; you can always increase it as needed. My 7 yr old has stayed on 2 mg now for almost 6 months which is a very low dose.
Also try to do the research before you go to the doctor about the possible meds and side effects. This way you are more informed when the doctor starts mentioning various trials.
It's not a fun road, I will admit, but the more informed you are the better off your child (and you ) will be!


Spotlight: Member Stories

Hi, I am a mom of 4-daughters. My youngest daughter was dx at age 6 with ODD (oppositional defiant disorder), then eventually EOBP (early on-set bipo...More

Helpful Tips

"Trigger "warnings - please add them to your post subject lines!
Hi Everyone! Please add a "Trigger" warning to any post starter that has a topic of self harm. Self harm is a sensitive topic and a ... More
Was this Helpful?
23 of 31 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.